Alert archive / Utah / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 5, NWS Salt Lake City, UT

May 19, 20164 counties in Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 19, 2016, 5:25 PM MDT for 4 counties in Utah. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2016, 5:25 PM MDT (23:25 UTC)
Expired
May 19, 2016, 6:15 PM MDT
In force
50 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Box Elder County, UT, Davis County, UT, Tooele County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 23 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2016-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2016-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
2187 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WUUS55 KSLC 192325
SVRSLC
UTC003-011-045-057-200015-
/O.NEW.KSLC.SV.W.0005.160519T2325Z-160520T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
525 PM MDT THU MAY 19 2016

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WEBER COUNTY IN UTAH...
  DAVIS COUNTY IN UTAH...
  NORTHEASTERN TOOELE COUNTY IN UTAH...
  SOUTHEASTERN BOX ELDER COUNTY IN UTAH...

* UNTIL 615 PM MDT

* AT 523 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF
  70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PERRY
  TO DELLE...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OGDEN...LAYTON...FARMINGTON...BRIGHAM CITY...ROY...CLEARFIELD...
  KAYSVILLE...SYRACUSE...CLINTON...NORTH OGDEN...SOUTH OGDEN...WASHINGTON
  TERRACE...RIVERDALE...HOOPER...SOUTH WEBER...PERRY...WILLARD...
  MARRIOTT-SLATERVILLE...UINTAH AND MANTUA.

THESE STORMS HAVE A HISTORY OF PRODUCING WINDS IN EXCESS OF 70 MPH
AS THEY MOVED ACROSS THE GREAT SALT LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4149 11194 4100 11185 4081 11227 4075 11311
      4157 11206
TIME...MOT...LOC 2323Z 290DEG 21KT 4149 11204 4092 11266 

$$

MPS
3 follow-up statements
309 
WWUS55 KSLC 192339
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
539 PM MDT THU MAY 19 2016

UTC003-011-045-057-200015-
/O.CON.KSLC.SV.W.0005.000000T0000Z-160520T0015Z/
WEBER UT-DAVIS UT-TOOELE UT-BOX ELDER UT-
539 PM MDT THU MAY 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR WESTERN WEBER...DAVIS...NORTHEASTERN TOOELE AND SOUTHEASTERN BOX
ELDER COUNTIES...

AT 538 PM MDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR MANTUA TO 17 MILES NORTH OF
STANSBURY PARK...MOVING EAST AT 35 MPH.

IN ADDITION...AT 515 PM A WIND GUST TO 77 MPH WAS REPORTED AT
HAT ISLAND. 

LOCATIONS IMPACTED INCLUDE...
OGDEN...LAYTON...FARMINGTON...BRIGHAM CITY...ROY...CLEARFIELD...KAYSVILLE...
SYRACUSE...CLINTON...NORTH OGDEN...SOUTH OGDEN...WASHINGTON TERRACE...
RIVERDALE...HOOPER...SOUTH WEBER...PERRY...WILLARD...MARRIOTT-SLATERVILLE...
UINTAH AND MANTUA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4149 11194 4100 11185 4081 11227 4075 11311
      4157 11206
TIME...MOT...LOC 2338Z 286DEG 29KT 4146 11194 4088 11243 

$$

MPS
850 
WWUS55 KSLC 192354
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
554 PM MDT THU MAY 19 2016

UTC045-200002-
/O.CAN.KSLC.SV.W.0005.000000T0000Z-160520T0015Z/
TOOELE UT-
554 PM MDT THU MAY 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TOOELE COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4149 11194 4100 11185 4081 11227 4108 11249
      4157 11206
TIME...MOT...LOC 2352Z 285DEG 20KT 4147 11195 4085 11228 

$$

UTC003-011-057-200015-
/O.CON.KSLC.SV.W.0005.000000T0000Z-160520T0015Z/
WEBER UT-DAVIS UT-BOX ELDER UT-
554 PM MDT THU MAY 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR WESTERN WEBER...DAVIS AND SOUTHEASTERN BOX ELDER COUNTIES...

AT 552 PM MDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR MANTUA TO 14 MILES
NORTHWEST OF MAGNA...MOVING EAST AT 25 MPH. 

THE STRONGESET PART OF THIS LINE WILL IMPACT AREAS FROM OGDEN
NORTHWARD. 

LOCATIONS IMPACTED INCLUDE...
OGDEN...LAYTON...FARMINGTON...BRIGHAM CITY...ROY...CLEARFIELD...KAYSVILLE...
SYRACUSE...CLINTON...NORTH OGDEN...SOUTH OGDEN...WASHINGTON TERRACE...
RIVERDALE...HOOPER...SOUTH WEBER...PERRY...WILLARD...MARRIOTT-SLATERVILLE...
UINTAH AND MANTUA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4149 11194 4100 11185 4081 11227 4108 11249
      4157 11206
TIME...MOT...LOC 2352Z 285DEG 20KT 4147 11195 4085 11228 

$$

MPS
174 
WWUS55 KSLC 200008
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
608 PM MDT THU MAY 19 2016

UTC003-011-057-200018-
/O.EXP.KSLC.SV.W.0005.000000T0000Z-160520T0015Z/
WEBER UT-DAVIS UT-BOX ELDER UT-
608 PM MDT THU MAY 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WEBER...DAVIS AND
SOUTHEASTERN BOX ELDER COUNTIES WILL EXPIRE AT 615 PM MDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE
ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 4149 11194 4100 11185 4081 11227 4108 11249
      4157 11206
TIME...MOT...LOC 0006Z 290DEG 21KT 4147 11195 4085 11228 

$$

MPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:01 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 19, 3:01 PM MDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
301 PM MDT THU MAY 19 2016

.SYNOPSIS...High pressure will shift east today ahead of the next
Pacific storm. This system will slowly cross the Pacific
Northwest through the weekend.

&&

.SHORT TERM (THROUGH 06Z MONDAY)...Upper low clearly indicated on
afternoon satellite imagery across the Pacific Northwest along
with a significant jet streak rounding the base of the trough.
This trough will slowly dig southeastward and intensify through
Friday and remain across the Pacific Northwest/Northern California
area into the weekend.

The associated cold front is approaching the northwestern corner
of the state this afternoon. Ahead/near the cold front, expect
convection to continue to develop this afternoon and evening.
With a well mixed/dry subcloud environment/inverted V type
profiles, the biggest threat will be microburst winds associated
with any convection. Expect at least a few reports near 60 mph
this afternoon/evening...primarily across the Great Salt Lake
Desert...though the threat for gusty microburst winds extends to
the central/northern Wasatch Front/Cache Valley and adjacent
terrain. Small hail can't be ruled out, but with fairly minimal
instability, only the strongest storms would be capable of any
sizable hail. Any convection should quickly diminish after sunset
with the loss of daytime heating.

As the upper level low slowly moves southward overnight and into
Friday, the cold front will retreat northward. Very strong 700mb
flow, the order of 50kts or more, will support very strong winds
across western Utah. Though the flow is a bit weaker further east,
winds will also be quite gusty across eastern Utah. Current high
wind warnings and wind advisories for Friday look to be on track.
The microburst threat will likely continue at least across
portions of northern Utah Friday afternoon/evening.

The upper level trough will remain across the Northwest
Saturday...though the 700mb flow will have decreased. Still,
expect a windy day on Saturday for much of the CWA once more.

.LONG TERM (AFTER 06Z MONDAY)...While the main trough will linger
over the Pacific Northwest through the extended period a series of
shortwave troughs will traverse northern Utah. These troughs will
bring slightly cooler than normal temperatures to most of the CWA
through the extended. In addition...isolated to scattered showers
and thunderstorms are expected every day across northern half of
Utah through this period...with the greatest threat likely Wednesday
as the strongest feature in this series moves through. Southern Utah
will mainly stay dry under a prevailing southwest flow...although
isolated thunderstorms can not be ruled out over the higher terrain.

&&

.AVIATION...Winds at the SLC terminal are expected to switch to the
northwest around 23Z-01Z due to a cold front passing through the
area. Showers and thunderstorms are likely to accompany this front;
gusty erratic winds, ceilings below 7000 feet, and lightning are the
most likely impacts at the terminal. Rain will increase even more
across northern Utah after 02z, and there is a slight chance of MVFR
conditions in moderate to heavy rain.

&&

.FIRE WEATHER...Strong winds will be the main weather concern Friday
with RH values lowering into the teens over most valleys. Fuels are
still moist but combine the winds of today...tomorrow and Saturday
and some of the finer fuels could begin to dry due to the
desiccating winds. Isolated showers and thunderstorms will visit
southern half of the fire district through the weekend...while
northern Utah will see more scattered showers and thunderstorms.

&&

.SLC Watches/Warnings/Advisories...
UT...Wind Advisory from noon to 10 PM MDT Friday for UTZ002-004-013-
     014-019>021.

     High Wind Warning from noon to 10 PM MDT Friday for UTZ003-005-
     015-016.

WY...None.
&&

KRUSE/STRUTHWOLF/SCHOENING

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 19, 6:13 AM MDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
613 AM MDT THU MAY 19 2016

UTZ001>016-019>021-517-518-WYZ021-201215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
613 AM MDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF THE
NORTHERN AND CENTRAL OUTLOOK AREA THIS AFTERNOON AND EVENING...
NEAR AND AHEAD OF A COLD FRONT. STRONG GUSTY WINDS AND SMALL HAIL
WILL BE POSSIBLE WITH ANY OF THESE THUNDERSTORMS...PARTICULARLY
ACROSS NORTHWEST UTAH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG SOUTHERLY WINDS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE
OUTLOOK AREA FRIDAY WITH THE STRONGEST WINDS IN THE WESTERN
VALLEYS.

WINDS WILL REMAIN GUSTY ON SATURDAY...MAINLY IN THE EASTERN
VALLEYS AND ARE NOT EXPECTED TO BE QUITE AS STRONG AS THOSE ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, May 19, 5:10 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
510 PM MDT THU MAY 19 2016

UTZ002-005-192345-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-NORTHERN WASATCH FRONT UT-
510 PM MDT THU MAY 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEBER...WESTERN
DAVIS...NORTHWESTERN TOOELE AND SOUTHEASTERN BOX ELDER COUNTIES UNTIL
545 PM MDT...

AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A COLD FRONT EXTENDING FROM NEAR BRIGHAM
CITY TO 20 MILES WEST OF KNOLLS...AND MOVING NORTHEAST AT 25 MPH.

WIND GUSTS IN EXCESS OF 50 MPH WILL BE POSSIBLE...ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
KNOLLS...CLIVE...LAKESIDE...HAT ISLAND AND GUNNISON ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4126 11221 4045 11323 4001 11403 4052 11404
      4147 11281 4159 11221
TIME...MOT...LOC 2308Z 233DEG 21KT 4132 11239 4063 11363

MPS
Local storm report, May 19, 5:14 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
514 PM MDT THU MAY 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     21 SE WENDOVER          40.52N 113.75W
05/19/2016  M69.00 MPH       TOOELE             UT   MESONET

            NORTH SALT FLATS MESONET SITE.

0500 PM     TSTM WND GST     10 S LAKESIDE           41.06N 112.89W
05/19/2016  M72.00 MPH       BOX ELDER          UT   MESONET

            LAKESIDE MOUNTAIN MESONET SITE

&&

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:44 AM MDTHigh Wind WarningSLC41 hr
May 19, 4:44 AM MDTWind AdvisorySLC40 hr
May 19, 5:10 PM MDTSpecial Weather StatementSLCTooele35 min

Nearby

Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.